California, 2013

Tornadoes and Winter Storm in California, February 19, 2013

February 19, 2013 · NWS STO · 4 events in 4 counties and zones

A deep, cold winter storm hit northern California after nearly 2 months of relatively dry weather pattern. This system began in the early morning hours of Feb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A deep, cold winter storm hit northern California after nearly 2 months of relatively dry weather pattern. This system began in the early morning hours of Feb. 19th and continued through the evening. This brought a significant amount of snowfall to the Sierra foothills and up to 10-12 of snow in the higher Sierra. A multi-car pile-up occurred due to the snow amounts. Furthermore, this system produced two landspout tornadoes in the Central Valley, and several funnel clouds, gustnados, and small hail were reported. Rainfall amounts ranged between 0.5 to 0.50 for the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 18, 9:32 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 9:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
932 PM PST MON FEB 18 2013

.SHORT TERM DISCUSSION...

A CONVERGENT ZONE IS SETTING UP OVER SHASTA COUNTY THIS EVENING
AHEAD OF THE MAIN WAVE THAT WILL MOVE IN DURING THE MORNING. THE
NAM MODEL IS ACTUALLY HANDLING THIS FAIRLY WELL. BREEZY
CONDITIONS WILL CONTINUE OVERNIGHT AND INTO THE AFTERNOON HOURS
ON TUESDAY AS THE SYSTEM APPROACHES THE INTERIOR.

AS THE RAIN MOVES INTO THE REGION DURING THE MID TO LATE MORNING
HOURS SNOW LEVELS WILL PLUMMET. THERE IS SOME HINTS THAT SOME
LIGHT SNOW MAY FALL NEAR THE REDDING AREA BY LATE MORNING. FOR NOW
HAVE ADJUSTED SNOW LEVELS IN THE GRIDS A LITTLE BIT LOWER. I AM
CONCERNED THAT SOME AREAS ALONG THE COASTAL RANGE COULD GET AS
LOW AS 1000 FEET. THIS IS SOMETHING WE WILL HAVE TO MONITOR
OVERNIGHT. AS THE SYSTEM PUSHES INLAND LATE MORNING AND EARLY
AFTERNOON THE MODELS INDICATE SOME ENHANCEMENT FROM AROUND BUTTE
COUNTY SOUTHWARD AT THE TIME THE COLD AIR ARRIVES TO LOWER SNOW
LEVELS. THE SYSTEM WILL BE PUSHING SOUTH IN THE EVENING WITH
SHOWERS ENDING FROM NORTH TO SOUTH DURING THE EVENING AND
OVERNIGHT HOURS. THUNDERSTORMS STILL LOOK POSSIBLE MAINLY FOR THE
AFTERNOON HOURS.

WEDNESDAY LOOKS LIKE A DRY DAY BUT WILL START THE DAY VERY COLD
WITH TEMPERATURES IN THE VALLEY AROUND THE FREEZING MARK AND PERHAPS
A FEW FLURRIES OVER THE MOUNTAINS. A WEAK WAVE WILL MOVE THROUGH
THE REGION WEDNESDAY NIGHT BUT AT BEST A FEW LIGHT SHOWERS MAY
OCCUR OVER THE MOUNTAINS.

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

UNSETTLED WEATHER CONTINUES INTO NEXT WEEKEND AS A COUPLE MORE
WAVES MOVE THROUGH THE AREA. THE FIRST WAVE IS EXPECTED FRIDAY NIGHT
INTO SATURDAY BRINGING A THREAT OF RAIN TO INTERIOR NORTHERN
CALIFORNIA. ALTHOUGH THE MODELS VARY WITH THE TIMING WITH THE
ECMWF SLOWER AND DEEPER WITH THE TROUGH THAN THE GFS SO CONFIDENCE
ON TIMING AND DETAILS STILL LOW. THE NEXT WAVE IS EXPECTED TO
BRUSH THE NORTH LATE SUNDAY INTO MONDAY CONTINUING THE THREAT OF
PRECIPITATION OVER THE MOUNTAINS AND THE NORTHERN SACRAMENTO
VALLEY. THERE IS UNCERTAINTY IN THE TIMING AND DETAILS OF THIS
SYSTEM. MAXIMUM TEMPERATURES ARE EXPECTED TO BE NEAR TO A LITTLE
BELOW NORMAL WITH HIGHS IN MID 50S TO LOW 60S IN THE VALLEY AND
30S TO 40S IN THE MOUNTAINS. MINIMUM TEMPERATURES ARE EXPECTED TO
BE NEAR TO BELOW NORMAL WITH LOWS IN THE MID 30S TO LOW 40S IN THE
VALLEY AND TEENS TO 20S IN THE MOUNTAINS.

&&

.AVIATION...

LOW PRES FM GOA WL MOV S ALG CAL CST TUE INTO TUE NGT. DTRTG CONDS
OVNGT WITH AREAS MVFR/IFR BCMG WDSPRD OVR MOST OF INTR NORCAL TUE
MRNG. LCL LIFR CONDS...MNLY OMTNS. SN LVLS LWRG TUE TO ARND 015
AMSL...LCLY LWR...OVR SHASTA CNTY AND MNLY ARND 025 AMSL ELSW.
ISOLD TSRA/TSRAGS POSS IN CNTRL VLY TUE INTO TUE EVE. AREAS S-SW
SFC WND GSTS TO 30 KTS OR GTR OVR HYR MTN TRRN TNGT AND TUE.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 11 PM PST TUESDAY ABOVE
2000 FEET FOR THE MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY...WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM PST TUESDAY ABOVE 2000
FEET FOR THE CLEAR LAKE/SOUTHERN LAKE COUNTY...MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Feb 18, 4:25 AM PST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
425 AM PST MON FEB 18 2013

CAZ013>019-063-064-066>069-191500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
425 AM PST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A COLD PACIFIC STORM IMPACTS INTERIOR NORTHERN CALIFORNIA TUESDAY
INTO WEDNESDAY WITH LOW SNOW LEVELS AND POTENTIALLY MODERATE TO
HEAVY SNOW IN THE MOUNTAINS. THUNDERSTORM ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 tornado. Local standard time, as filed.

Winter Storm, West Slope Northern Sierra Nevada

When
February 19, 12:00 AM PST to 10:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

A cold low pressure system moved through the overnight hours of Feb 19th and continued through the evening of the 19th. A strong precipitation band with low snow levels (1000-2000 ft) dropped 6 to 12 inches at the ski resorts. Other spotters reported the following: Twain Harte (3,648 ft) received 8, Sugar Pine (4200 ft) received 8, Cedar Ridge (4050 ft) received 9.5, and Pacific House (3440 ft) received 6. Blue Canyon (5280 ft) received 10. During the event, a 50 to 100 car pile up occurred on Highway 49 and Rawhide Road near Tuttletown. No known fatalities.

Winter Storm, Motherlode/Camptonville to Groveland

When
February 19, 8:00 AM PST to 10:00 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Trained Spotter

A cold low pressure system moved through Feb. 18th and 19th. A strong precipitation band with low snow levels (1000-2000 ft) dropped a significant amount of snow in the Sierra foothills. Snowfall totals were reported as follows: Camino (3120 ft) received 7, Fiddletown (2500 ft) received 4, Soulsbyville (3000 ft) received 7, Nevada City (3000-3300 ft) received 7 to 8.5, San Andreas (1720 ft) received 4, Grass Valley (2422 ft) received 3, Placerville (2180 ft) received 6, Sonora (3000 ft) received 7, and Pine Grove (2100 ft) received 2. During the event, a 30-car pile up occurred on Highway 4 (Ebbetts Pass Highway) and Forest Meadows Drive. No known fatalities.

Tornado, Tehama

When
February 19, 1:28 PM PST to 1:31 PM PST
Where
Tehama County, 0.42 mi ENE of Gerber to 0.3 mi SE of Gerber
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
Public
Coordinates
40.053, -122.143

The public reported a landspout tornado at approximately 1:30pm near Gerber, CA. This tornado touched down in a farmland south of Worthington Ave. and tracked from northeast to southwest, hitting the east side of a large barn and destroying the roofing structure of the eastern side. The tornado scattered the metal roof shingles and wood pieces up to 200 ft away to both the northeast and southwest. Based on damage, the NWS tornado survey rated it as an EF0 with an estimation of 74 mph. Images and video confirmed that this tornado was a landspout.

Tornado, Colusa

When
February 19, 2:00 PM PST to 2:01 PM PST
Where
Colusa County, 3.87 mi SW of Maxwell to 3.78 mi SW of Maxwell
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Public
Coordinates
39.245, -122.256

A brief landspout tornado was reported by the public and verified as a landspout by video footage. This tornado was rated as an EF0 that occurred at approximately 2PM in a field south of Fairview Rd by Danley Rd. No damage and no injuries were associated with this tornado.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyThe tornado archive for California, 2013Warnings in California, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426444, 426436, 426457, 426458.